Acute fatal poisoning with pilsicainide and atenolol

W. Hikiji, K. Kudo, N. Nishida, T. Ishida, Y. Usumoto, A. Tsuji, N. Ikeda

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

A fatal case of intentional poisoning with two antiarrhythmic agents, pilsicainide, a pure sodium channel blocker, and atenolol, a selective β1 blocker, is presented. A woman in her twenties was found dead at home and empty pill packages of pilsicainide, atenolol, and aspirin were found near by. Hesitation marks were found on the wrist, and strong fibrous degeneration was observed in the cardiomyocytes of the sinoatrial node. The blood concentrations of pilsicainide and atenolol were 7.83 and 4.94 μg/ml, respectively, both far above the reported therapeutic levels. According to these results, we concluded that death was due to cardiac arrhythmia caused by poisoning with pilsicainide and atenolol. This is the first report of fatal poisoning attributable to an overdose of the combination of these two antiarrhythmic drugs.

Original languageEnglish
Pages (from-to)503-506
Number of pages4
JournalInternational Journal of Legal Medicine
Volume122
Issue number6
DOIs
Publication statusPublished - Nov 2008

All Science Journal Classification (ASJC) codes

  • Pathology and Forensic Medicine

Fingerprint Dive into the research topics of 'Acute fatal poisoning with pilsicainide and atenolol'. Together they form a unique fingerprint.

  • Cite this